Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 29, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 23, 2005, 3:13 PM MST for Gila County, Arizona. It was in force for 69 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2005, 3:13 PM MST (22:13 UTC)
- Expired
- Jul 23, 2005, 4:22 PM MST
- In force
- 69 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 85 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:15 PM MST | TSTM WND DMG | Globe, AZ | POWER POLLS DOWN. POWER OUT TO A LARGE PART OF CITY OF GLOBE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 232213 SVRPSR AZC007-232315- /O.NEW.KPSR.SV.W.0029.050723T2213Z-050723T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 313 PM MST SAT JUL 23 2005 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA THIS INCLUDES THE CITY OF GLOBE * UNTIL 415 PM MST * AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GLOBE...AND MOVING NORTHWEST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INSPIRATION...CUTTER...MIAMI AND CLAYPOOL. DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3325 11071 3338 11056 3362 11082 3345 11099 $$ SIPPLE
2 follow-up statements
000 WWUS55 KPSR 232233 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 329 PM MST SAT JUL 23 2005 AZC007-232315- /O.CON.KPSR.SV.W.0029.000000T0000Z-050723T2315Z/ GILA AZ- 329 PM MST SAT JUL 23 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM MST FOR SOUTH CENTRAL GILA COUNTY... AT 323 PM MST...A SPOTTER IN GLOBE REPORTED 40 TO 50 MPH WINDS ALONG WITH VERY HEAVY RAIN...AMOUNTING TO 8 TENTHS OF AN INCH IN 25 MINUTES. DIME SIZE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL IS STILL LIKELY WITH THIS STORM. THIS STORM WAS LOCATED NEAR GLOBE AND MIAMI...MOVING NORTHWEST AT 5 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INSPIRATION...MIAMI AND CLAYPOOL. LAT...LON 3325 11071 3338 11056 3362 11082 3345 11099 $$ SIPPLE
000 WWUS55 KPSR 232322 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 418 PM MST SAT JUL 23 2005 AZC007-232328- /O.EXP.KPSR.SV.W.0029.000000T0000Z-050723T2315Z/ GILA AZ- 418 PM MST SAT JUL 23 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA COUNTY EXPIRED AT 415 PM MST... SEVERE THUNDERSTORMS HAVE DIMINISHED IN THE GLOBE AREA AT 415 PM. THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR GLOBE AND VICINITY HAS EXPIRED. ADDITIONAL SHOWERS AND THUNDERSTORMS...SOME HEAVY...ARE EXPECTED TO DEVELOP IN SOUTHERN GILA COUNTY THE REMAINDER OF THE AFTERNOON AND EVENING. MOTORISTS AND RESIDENTS IN SOUTHERN GILA COUNTY SHOULD MONITOR THE FORECASTS IN THE EVENT ADDITIONAL WATCHES...WARNINGS...OR ADVISORIES ARE NEEDED. LAT...LON 3325 11071 3338 11056 3362 11082 3345 11099 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:00 PM MST, 13 minutes earlier.
Area forecast discussion, Jul 23, 3:00 PM MST, 13 minutes before
AZZ020>028-CAZ030>033-240600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 300 PM MST SAT JUL 23 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... WARM AND VERY MOIST TROPICAL AIR SWEEPS WESTWARD ACROSS SOUTHERN ARIZONA AND SOUTHEAST CALIFORNIA. THUNDERSTORMS...AT TIMES WITH HEAVY RAINFALL...IS A RISK ESPECIALLY TONIGHT AND AGAIN SUNDAY. THE MIXTURE OF CLOUDS AND HIGHER RELATIVE HUMIDITY...HAS KEPT DAYTIME TEMPERATURES A COUPLE OF DEGREES COOLER...AND NIGHT TEMPERATURES A LITTLE WARMER. BY THE MIDDLE OF NEXT WEEK...THE LARGE SOUTHWESTERN RIDGE OF HIGH PRESSURE BECOMES CENTERED OVER THE FOUR CORNER STATES...WITH LOWER HUMIDITY AND HIGHER TEMPERATURES. && .DISCUSSION... S CNTRL AZ...DEEP CNVCTN IN MODLY UNSTBL SOUTHEAST FLOW ADVECTING INTO SRN GILA AND MARICOPA COUNTY DURING THE EVENING HRS...TRAINING PSBL WHICH WILL NEED TO BE MONITORED CLOSELY...ESPCLY IN VCNTY OF FIRES. BEST RAINFALL RATE THRESHOLD FOR SIGNIFICANT RUNOFF IN SOME BURN AREAS LIES AROUND ONE HALF INCH IN 30 MINUTES. THE ABUNDANTLY MOIST AMS CERTAINLY HAS THAT CAPABILITY. ADDING WEAK SHEAR...WEAK WINDS ALFT...MEANS STORMS WILL BE SLO MOVG YET EFFICIENT WITH A PW OF 1.5 TO 2 INCHES...LCLLY HVY SHWRS A PSBLTY. PERSISTENT LOW LVL CONVERGENT LINES IN STLT IMGRY AND 88D SUGGESTS SBCAPE HAS INCRSD...LI/S ARE PBPLY IN -3 TO -5 RANGE...DESPITE SFC HEATING LAGGING THE NORMAL DIURNAL TRENDS TODAY. SW AZ AND EXTRME SE CA...BROAD DEEP TROPICAL MSTR IN AN AREA THAT HAS BEEM MOCLDY FOR MOST OF TDA...LATE AFTN SUNSHINE IS FINALLY KICKING UP SFC HEATING...AS OF 2 PM SFC TEMPS WERE RUNNING 12 TO 16 DEGS COOLER THAN THIS TIME YESTERDAY. INITIAL CNVCTV ACTIVITY MAY BE DELAYED WELL INTO THE EVENING. HERE TOO...PWS ARE UNUSUALLY HIGH AND LI/S ARE -5 TO -7. HUGE SW RDG OF HI PRESS STRUGGLES TO RE-ASSERT ITSELF...MOVG INLAND FM THE CA COAST TUES AND WED...BCMG CENTERED OVER NW AZ. OUR WEAK EASTERLIES FLIP TO WEAK WESTERLIES...THEN POSSIBLY N TO NE BY THE END OF THE WEEK. NET RESULT...DRYING IN THE MID TO UPPER LVLS W TO E AS THE WEEK PROGRESSES...WITH LATE DAY MTN CNVCTN OVR S CNTRL AZ CONTG WHILE THE LOW DESERTS HEAT UP. && .AVIATION... DISCUSSION FOR THE 00Z TAFS. SHWRS AND TSTMS...SOME MAY HAVE GUSTY SFC WINDS...BUT HEAVY RAIN MORE LIKELY TONIGHT AND SUNDAY. SEE TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. DNR NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 23, 6:19 AM MST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 619 AM MST SAT JUL 23 2005 AZZ021>023-026>028-240204- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS- 619 AM MST SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY. AZZ020-025-CAZ031>033-240204- IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ- LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS- YUMA/MARTINEZ LAKE AND VICINITY- 619 AM MST (619 AM PDT) SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINS TODAY AND TONIGHT. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY. NO HAZARDOUS WEATHER EXPECTED ON TUESDAY THROUGH FRIDAY. CAZ030-240204- JOSHUA TREE NATIONAL PARK/JTNP/- 619 AM PDT SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAINS TODAY AND TONIGHT. .DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER EXPECTED ON THURSDAY AND FRIDAY. AZZ024-240204- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 619 AM MST SAT JUL 23 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE SUNDAY. THEN A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH FRIDAY. DKS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 8:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 22, 8:48 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 27 min |
| Jul 22, 11:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 34 min |
| Jul 22, 11:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 35 min |
| Jul 23, 3:39 PM MST | Flash Flood Warning | PSR | Gila | 66 min |
| Jul 23, 4:40 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 65 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.